FORT RUCKER, Ala. — The profession of arms is inherently dangerous. Every Soldier knows that when they take the oath to support and defend the Constitution of the United States against all enemies, foreign and domestic, they could lose their life. But not every loss occurs in a desert or mountain range halfway around the world. The risks back home are just as deadly.
What happened?
It was early morning when the Soldiers assembled for training, which would include a water survival assessment, combatives, and equipment layout and inspections for an upcoming land navigation exam. Following a physical evaluation and breakfast at the dining facility, the Soldiers returned to the battalion S4 area for issuance of personal gear.
They were then given a one-hour dead reckoning familiarization course before walking two kilometers to a pond for water survival assessments.
It was during the water survival assessment that one Soldier started exhibiting abnormal personality traits and signs of fatigue. Still, the Soldier was able to complete his assessment and walked back to the covered training area, or CTA, with everyone else for equipment layout.
During the layout, the Soldier appeared disoriented, as did a few other Soldiers, and was the last to complete each of the assigned tasks. However, no one thought he showed any signs of needing medical attention.
After equipment layout, the Soldiers were instructed to eat their lunch meals ready to eat and issued two powdered electrolyte replacement packets that they could add to water in canteens. They then moved across camp to the combatives pit, where they underwent two more hours of training and strenuous exercise in Heat Category 5 temperatures.
Once again, the accident Soldier showed signs of mental delay and exhaustion, but he continued with training. Afterward, the Soldiers returned to the CTA to secure their gear and receive personal locator devices for the next day’s land navigation training before turning in for the night.
Back at the barracks, the accident Soldier appeared dazed as he sat on his bunk. He then threw up a large amount of water. Some fellow Soldiers immediately summoned two instructors, who called battalion medics and asked that they meet them at the CTA. The instructors, who were also combat lifesaver certified, moved the Soldier to the CTA and administered heat illness treatments, during which time the Soldier began having seizures.
As medics continued treatment, emergency medical service personnel arrived and transported the Soldier to a local hospital. A CT scan showed the Soldier had brain swelling, so he was transferred to another facility for surgery. Once there, however, doctors determined the Soldier was brain dead. He was removed from life support and died the following day.
Why did this accident happen?
The Soldier died of hyponatremia, a condition that occurs when the sodium level in the blood becomes too low. While there are several possible causes of hyponatremia, including certain medications and heart, kidney and liver problems, another contributor is drinking too much water, which is most often seen in those participating in high-intensity activities. Humans lose sodium through sweat, and drinking too much water during those activities can dilute the blood’s sodium content.
Signs and symptoms of hyponatremia include nausea and vomiting, confusion, loss of energy or fatigue, and seizures.
During acute hyponatremia, which can occur when too much water is consumed during physical activity, the blood’s sodium levels drop quickly. This can result in rapid brain swelling, which can lead to coma and death.
What can be done to prevent similar accidents?
There are several measures that can help prevent similar training accidents in the future. First and foremost, leaders must regularly emphasize the 12-quart-per-day maximum fluid intake guidelines found in U.S. Army Training and Doctrine Command Regulation 350-29. To combat their deteriorating conditions due to the cumulative impact of extreme heat, some Soldiers begin self-correcting by drinking more water. Excess fluid consumption can be deadly.
Leaders should help Soldiers establish a habit of self-monitoring fluid intake. To get an accurate measurement, Soldiers should completely consume a full container before refilling it; they can then track the amount by counting the total number of containers consumed. Visual training aids and posters stressing hydration protocols, which can be displayed in areas such as restrooms and near water fountains, can help reinforce consumption guidelines. In addition, leaders should stress that overhydrating can be just as life threatening as underhydrating.
Leaders must also implement adjustments to training events to allow Soldiers to receive additional electrolyte supplementation during high heat category conditions. A Soldier without the appropriate level of electrolytes in his or her system to offset early symptoms of an exertion-related heat illness could overhydrate throughout the course of the day.
Additional heat mitigation protocols must also be put into place, including providing Soldiers with time under a shaded area or CTA, ensuring immersion tables are set up and present for each event and having full ice sheet kits readily available. Medics should be on site to provide assistance at all scheduled training events.
The U.S. Army Public Health Center warns that Soldiers potentially suffering from hyponatremia should not be given more water or intravenous fluids. Instead, if the Soldier is awake, have them consume salty foods or snacks and evacuate them for medical treatment immediately. These measures can be helpful in early treatment of heat illnesses, but the main goal should always be injury prevention.
Finally, Soldiers need to recognize the symptoms of heat illnesses in their battle buddies. Remember, heat illnesses are preventable. By accurately and effectively monitoring themselves as well as their battle buddies, Soldiers can help keep similar incidents from occurring in their units.
According to the APHC, hyponatremia is a medical emergency that most often occurs in TRADOC initial entry training units, especially during basic combat training/one station unit training. Hyponatremia’s symptoms can be mistaken for heat exhaustion, but the treatment is different. Soldiers suffering from hyponatremia should be evacuated immediately. For additional information about heat illness prevention and treatment, visit the APHC website at https://phc.amedd.army.mil/topics/discond/hipss/Pages/HeatInjuryPrevention.aspx.
The Mayo Clinic offers the following recommendations to help prevent hyponatremia:
Take precautions during high-intensity activities. Only drink as much fluid to replace what was lost due to sweating. Thirst is generally a good guide to how much water or other fluids are needed.
Consider drinking sports beverages that contain electrolytes during demanding activities.
Drink water in moderation. Drinking water is vital to health, but one should not overdo it. Thirst and the color of urine are usually the best indications of how much water is needed. If thirst is not an issue and the urine is pale yellow, hydration is usually at an acceptable level.